This site is intended for health professionals only
Monday 24 October 2016 Instagram
Share |

Hospitals make medication errors for almost 4,000 diabetics

Hospitals make medication errors for almost 4,000 diabetics

Insulin needle - Credit: thinkstock

Almost one in three diabetics received at least one medication error while undergoing treatment in hospitals across England and Wales in one week.

The number is said to be a “small improvement” on last year, down from 4,120 in 2010.

Official data from the National Diabetes Inpatient Audit (NaDIA) shows the 3,700 patients with medication errors suffered more than double the number of severe hypoglycaemic – “hypo” - episodes compared to patients without errors.

Over 2,100 (20.7%) of patients with diabetes visiting hospitals experienced a prescription error, down from 2,870 in 2010.

The most common error was failing to sign off on the patient’s bedside information chart that insulin had been given, which happened to 11.1% of patients (440).

Furthermore, 18.4% (1,950) of patients with diabetes visiting hospital experienced medication management errors, down from 19.7% during the previous year.

Although it is pleasing to see there have been improvements in medication errors since the last audit there is a long way to go and indeed the majority of hospital doctors and ward nurses still do not have basic training in insulin management and glucose control,” said Dr Gerry Rayman, the Audit Lead Clinician.

“Training needs to be mandatory to improve diabetes control and reduce the frequency of severe hypoglycaemia.

“However, controlling diabetes at the best of times can be difficult in some patients; more so if they are ill and unable to eat and drink. This is why the knowledge, experience and skills of diabetes specialist staff are so important.”

The audit examined bedside data for 12,800 patients and 6600 patient questionnaires, covering subjects including medication errors and patient harm over a seven day period in October 2011.

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?